Alert archive / Illinois / Tornado Warnings in 2016

Tornado Warning 66, NWS Paducah, KY

May 11, 20164 counties in Illinois

NWS Paducah, KY issued this tornado warning at May 11, 2016, 6:30 PM CDT for 4 counties in Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 6:30 PM CDT (23:30 UTC)
Expired
May 11, 2016, 7:00 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Franklin County, IL, Jackson County, IL, Perry County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:48 PM CDTHAIL 0.751 W Christopher, IL1.25 INCHES OF RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:10 PM CDTSevere Thunderstorm WatchSPC12 hr
May 11, 6:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WFUS53 KPAH 112330
TORPAH
ILC055-077-145-199-120000-
/O.NEW.KPAH.TO.W.0066.160511T2330Z-160512T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN JACKSON COUNTY IN SOUTHERN ILLINOIS...
  SOUTHEASTERN PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...
  WESTERN FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHERN WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 700 PM CDT
    
* AT 630 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
  WAS LOCATED OVER ZEIGLER...OR NEAR CHRISTOPHER...MOVING SOUTHEAST AT
  40 MPH. A ROTATING WALL CLOUD IS CONFIRMED SIGHTED NEAR ZEIGLER. 

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  WEST FRANKFORT AND CARTERVILLE AROUND 635 PM CDT. 
  HERRIN...CRAINVILLE AND ENERGY AROUND 640 PM CDT. 
  JOHNSTON CITY AROUND 645 PM CDT. 
  MARION AND PITTSBURG AROUND 650 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
BUCKNER...DOWELL...COLP...FREEMAN SPUR...ORIENT...BUSH...WHITEASH...NORTH
CITY AND SPILLERTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER
AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3776 8924 3802 8927 3807 8890 3775 8881
TIME...MOT...LOC 2330Z 313DEG 35KT 3789 8908 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
123 
WWUS53 KPAH 112340
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CDT WED MAY 11 2016

ILC055-077-145-199-120000-
/O.CON.KPAH.TO.W.0066.000000T0000Z-160512T0000Z/
JACKSON IL-PERRY IL-FRANKLIN IL-WILLIAMSON IL-
640 PM CDT WED MAY 11 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHEASTERN JACKSON...SOUTHEASTERN PERRY...WESTERN FRANKLIN AND
NORTHERN WILLIAMSON COUNTIES...
        
AT 639 PM CDT...SPOTTERS REPORTED A CONFIRMED TORNADO WAS LOCATED
JUST NORTH AND WEST OF ORIENT...MOVING EAST AT 35 MPH.

HAZARD...DAMAGING TORNADO. 

SOURCE...RADAR CONFIRMED TORNADO. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN JACKSON...SOUTHEASTERN PERRY...WESTERN FRANKLIN AND
NORTHERN WILLIAMSON COUNTIES...INCLUDING THE FOLLOWING LOCATIONS:
BUCKNER...DOWELL...COLP...FREEMAN SPUR...ORIENT...BUSH...WHITEASH...NORTH
CITY AND SPILLERTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR IN
A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3776 8924 3802 8927 3807 8890 3775 8881
TIME...MOT...LOC 2339Z 270DEG 30KT 3791 8898 

TORNADO...OBSERVED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 11, 1:10 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 11, 1:10 PM CDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
110 PM CDT WED MAY 11 2016

.SHORT TERM...(This evening through Friday night)
Issued at 108 PM CDT Wed May 11 2016

The old boundary left over from last night's convection runs from
near KMVN to just south of KOWB and is likely to be a focus for
thunderstorm development. Meanwhile, a line of thunderstorms
moving into the KSTL metro area will push eastward into northern
portions of southern Illinois and eventually intersect the old
boundary. A severe thunderstorm watch has been issued until 00Z
for our northern 8 counties of southern Illinois.

The flow aloft is rather weak, so individual storms should be
pulsy, but the amount of instability available may allow them to
briefly reach severe levels with damaging winds and large hail
possible. However, the line moving out of KSTL may develop a cold
pool, which could lead to a larger-scale damaging wind threat in
the Watch area.

After sunset, loss of diurnal fuel and warm sector lifting north,
should see more widely scattered/less amplified cells...at least
until late tonight-early tmrw, when cold front makes approach.
Pinwheel jet energy will interact during daytime hours tmrw, and
reinitiate storm/svr chances, slgt risk shifting eastward across
remainder of fa.

Cold fropa occurs tmrw evening, and convection chances end with
it. Thu night thru Fri then looking cooler/drier per post frontal
airmass. Warm/soupy before.

Troffing Ohio valley long wave will bring a smallish
chance of pcpn in again Friday night, as another piece of energy
rounds base of trof. While instability parameters and moisture are
lacking, nw flow/upper pva inducement may lead to a clap of
thunder or at least its mention in forecast per collab pic.

.LONG TERM...(Saturday through Wednesday)
Issued at 1256 PM CDT Wed May 11 2016

Long term pattern transition will bring some changes to the
extended. Surface High pressure under nwlys aloft yield a still
cooler/drier Saturday. But long range modeling of height falls out
west, combined with transitioning Great Lakes Low (pattern
change), mean upper flow will be backing and becoming increasingly
active with time for Mid Ms Valley.

We'll see pops enter forecast southwest to northeast by Sunday,
though we'll lay off thunder mention til better/deeper
destabilization occurs Sunday night into Monday.

Monday-Wednesday then looks like an active/wet pattern, as mean
southwest U.S. trof shoots pieces of energy across southern Plains
and lower to mid Ms valley with time. Pops ramp up to high chance
or likely cats thru this period with several periods of
showers/storms and potentially decent QPF setting up in addition
to strong/possibly svr storm chances.

&&

.AVIATION...
Issued at 1256 PM CDT Wed May 11 2016

Conditional forecast of Thunderstorms is best at KEVV and KOWB,
but not so much so farther west. A cold front will approach the
area near the end of the forecast, and there is a fairly strong
signal for IFR/LIFR ceilings to develop ahead of it, possibly with
some fog as well.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 11, 3:40 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT WED MAY 11 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CLUSTER OF THUNDERSTORMS WILL PUSH EASTWARD ALONG THE I-64
CORRIDOR OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA THIS
AFTERNOON. VERY LARGE HAIL...DAMAGING WINDS...TORRENTIAL
RAINS...AND EVEN ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE
STORMS. OTHER STRONG TO SEVERE STORMS MAY MOVE EASTWARD INTO
SOUTHEAST MISSOURI AND THE REMAINDER OF SOUTHERN ILLINOIS LATE
THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY CONCERNS WITH THIS ACTIVITY.

MORE THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD INTO THE REGION
LATER TONIGHT. AT THIS TIME...SEVERE WEATHER CANNOT BE RULED
OUT...BUT LOCALLY HEAVY RAINFALL MAY CREATE SOME FLOODING
ISSUES...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINS LAST NIGHT
AND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THURSDAY. A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE PRIMARILY OVER WEST KENTUCKY IN THE AFTERNOON.
LOCALIZED HEAVY RAINFALL AND FLOODING ISSUES WILL ALSO BE
POSSIBLE.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST MAINLY ACROSS THE
NORTHERN HALF OF THE REGION FRIDAY NIGHT. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.

A CHANCE OF THUNDERSTORMS RETURNS TO THE REGION SUNDAY NIGHT
THROUGH TUESDAY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS REQUESTED TO THE NORTH OF A PINCKNEYVILLE
ILLINOIS TO ROCKPORT INDIANA LINE THIS AFTERNOON. ACTIVATION
CANNOT BE RULED OUT FARTHER SOUTH THROUGH SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI LATE THIS AFTERNOON AND THIS EVENING.

DRS

In the hours before

Local storm report, May 11, 5:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
551 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     2 SE EVANSVILLE         37.96N 87.52W
05/11/2016  E60 MPH          VANDERBURGH        IN   TRAINED SPOTTER

            50 TO 60 MPH WINDS IN ANGEL MOUNDS

&&

RST
Local storm report, May 11, 5:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
553 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 SW BELKNAP            37.96N 87.71W
05/11/2016  E50 MPH          POSEY              IN   EMERGENCY MNGR

            SMALL LIMBS DOWN

&&

RST
Local storm report, May 11, 6:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     FUNNEL CLOUD     5 ENE HENDERSON         37.87N 87.50W
05/11/2016                   HENDERSON          KY   TRAINED SPOTTER

            INTERSECTION OF HIGHWAY 41 AND THE AUDUBON PARKWAY

&&

RST
Local storm report, May 11, 6:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
609 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     2 SE EVANSVILLE         37.96N 87.52W
05/11/2016  E60 MPH          VANDERBURGH        IN   TRAINED SPOTTER

            50 TO 60 MPH WINDS IN ANGEL MOUNDS AGAIN

&&

RST
Local storm report, May 11, 6:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
611 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     OWENSVILLE              38.27N 87.69W
05/11/2016                   GIBSON             IN   TRAINED SPOTTER

            4 LARGE TREES SHREDDED ON MONTGOMERY STREET STRIPPED OF
            BARK AND LEAVES

&&

RST
Local storm report, May 11, 6:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             DU QUOIN                38.00N 89.24W
05/11/2016  E1.00 INCH       PERRY              IL   TRAINED SPOTTER

&&

RST

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:44 AM CDTDense Fog AdvisoryPAHEdwards, Franklin, Gallatin, Hamilton, Hardin, Jackson and 10 more7 hr
May 11, 2:46 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne44 min
May 11, 3:28 PM CDTSevere Thunderstorm WarningPAHWayne47 min
May 11, 3:29 PM CDTSevere Thunderstorm WarningPAHJefferson46 min
May 11, 3:34 PM CDTTornado WarningPAHJefferson26 min
May 11, 4:02 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, White43 min
May 11, 4:13 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson47 min
May 11, 4:16 PM CDTSevere Thunderstorm WarningPAHEdwards, Hamilton, Wayne, White44 min
May 11, 4:35 PM CDTTornado WarningPAHWabash25 min
May 11, 4:44 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash31 min
May 11, 4:49 PM CDTTornado WarningPAHWabash11 min
May 11, 4:58 PM CDTTornado Warning Tornado observedPAHWhite32 min
May 11, 4:59 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash31 min
May 11, 5:02 PM CDTTornado WarningPAHEdwards, Wabash28 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry39 min
May 11, 5:34 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Saline, Williamson56 min
May 11, 5:37 PM CDTSevere Thunderstorm WarningPAHGallatin, White38 min
May 11, 5:43 PM CDTSevere Thunderstorm WarningPAHJackson, Perry32 min
May 11, 6:00 PM CDTTornado WarningPAHFranklin, Hamilton, Saline, Williamson30 min
May 11, 6:05 PM CDTSevere Thunderstorm WarningPAHJackson25 min
May 11, 6:08 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry, Williamson52 min
May 11, 6:18 PM CDTTornado WarningPAHJackson42 min
May 11, 6:33 PM CDTSevere Thunderstorm WarningPAHFranklin, Gallatin, Hamilton, Saline, White, Williamson27 min
May 11, 6:45 PM CDTTornado Warning Tornado observedPAHFranklin, Hamilton, Saline, Williamson45 min
May 11, 6:58 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry, Williamson47 min

Nearby

Tornado Warnings in Illinois, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.